Alert archive / New York / Special Marine Warnings in 2018

Special Marine Warning 39, NWS Buffalo, NY

August 6, 2018

NWS Buffalo, NY issued this special marine warning at Aug 6, 2018, 3:34 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:34 PM EDT (19:34 UTC)
Expired
Aug 6, 2018, 4:15 PM EDT
In force
41 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 37 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WHUS51 KBUF 061934
SMWBUF
LOZ030-062015-
/O.NEW.KBUF.MA.W.0039.180806T1934Z-180806T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
334 PM EDT MON AUG 6 2018

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Lower Niagara River...

* Until 415 PM EDT.

* At 334 PM EDT, a strong thunderstorm was located near Niagara
  River, moving east at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Fort Niagara, Niagara River, Youngstown and Lewiston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4329 7893 4325 7893 4324 7900 4314 7899
      4314 7905 4316 7904 4317 7905 4320 7905
      4321 7906 4324 7905 4326 7907
TIME...MOT...LOC 1934Z 257DEG 20KT 4325 7916 

HAIL...0.00IN
WIND...>34KTS

$$

Reynolds
1 follow-up statement
277 
FZUS71 KBUF 062012
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
412 PM EDT MON AUG 6 2018

LOZ030-062022-
/O.EXP.KBUF.MA.W.0039.000000T0000Z-180806T2015Z/
412 PM EDT MON AUG 6 2018

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 415 PM EDT...

The affected areas were... 
  The Lower Niagara River...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 4329 7893 4325 7893 4324 7900 4314 7899
      4314 7905 4316 7904 4317 7905 4320 7905
      4321 7906 4324 7905 4326 7907
TIME...MOT...LOC 2012Z 257DEG 20KT 4330 7889 

$$

Reynolds

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 6, 3:24 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 6, 3:24 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
324 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Scattered thunderstorms over the Southern Tier late today will give
way to more widespread showers and thunderstorms overnight and
Tuesday...as a weak cool front will stall in the vicinity of the
Lower Great Lakes. More unsettled weather is expected on Wednesday
when a mid level disturbance will pass over the region. Temperatures
through the rest of the work week will remain above normal.

&&

.NEAR TERM /THROUGH TUESDAY/...
Showers and thunderstorms focused along a lake breeze boundary will
continue for the remainder of the afternoon across parts of the
Southern Tier and Finger Lakes region. SBCAPE values averaging
2000 j/kg with Td's in the upper 60s will fuel this convection...
although bulk shear values are generally under 20 kts. This should
help to minimize the threat/coverage of severe convection...although
localized wind gusts over 40 mph and short lived torrential
downpours will be possible. As is typical with storms with
strong/tall updrafts and high PWAT values...the individual cells
should produce copious negative charged cloud to ground lightning.

As we push through the rest of the evening into the overnight...the
low level ridging that will have been present will give way to
lowering heights with a cool front approaching from the northwest.
A weakly coupled h25 jet to our north may add some upper level
lift...12z guidance is now suggesting that the bulk of any upper
level assistance will be found near/north of Lake Ontario.

A look at the kinematics and thermodynamics of the airmass reveals
that a swath of sub tropical moisture will advect over the region...
thus sending PWAT values well over two inches. This equates to
roughly the 90th percentile (for this time of year) for integrated
moisture. While the diurnally driven instability will encourage
CAPES to bleed off to a few hundred j/kg...deep layer shear will
increase over the western counties to nearly 40 kts. This should be
enough to keep at least the potential for strong storms over the
region...although localized heavy rain may prove to be more of an
issue. Breaking this down into a forecast...after a six hour
lull...this scenario will result in an increasing coverage of
showers and thunderstorms from west to east. Will maintain likely
pops for the far western counties for the wee hours of the morning.
Will add some enhanced wording for heavy rain for the area of likely
pops.

Otherwise...it will be a warm and muggy night with overnight lows
ranging from the lower 70s across the lake plains to the mid and
upper 60s in the Southern Tier valleys and across Lewis County.

On going showers and thunderstorms concentrated over the western
counties Tuesday morning will push east during the course of the day
as a pre frontal trough will make its way across the Finger Lakes to
the eastern half of the state. The diurnal timing of this system
moving over our region will not be conducive for severe weather...
mainly due to the minimal morning instability. Stronger convection
will probably wait for deeper instability to the southeast of our
region in the afternoon.

In any case...drier air in the mid and upper levels will mix across
the western counties during the afternoon. While this will not
preclude the potential for more showers and thunderstorms...the lack
of any focusing mechanisms and entrainment of drier air will help to
at least minimize any convection...especially for the IAG Frontier.
It will remain humid Tuesday...but not quite as warm as temperatures
should top out in the low to mid 80s. This will be some five degrees
lower than that of today.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Any remaining scattered showers and storms inland from the lakes
will end Tuesday evening as better forcing and moisture moves well
east of the area. There still will be low moisture, so if there any
clearing then fog will develop Tuesday night.

Late Tuesday night our attention turns to a shortwave and ill-
defined frontal wave across the Ohio Valley. Model guidance
continues to differ on the timing due to differences in the
sharpness of the trough but in general model consensus is slightly
slower than previous runs. Thus, expect most of the showers
associated with this feature to hold off until late Tuesday night.
Coverage should increase across the western Southern Tier and upper
Genesee Valley around mid-day Wednesday due to diurnal
destabilization. This will likely result in showers and a few
thunderstorms, with precipitation scattered elsewhere. The expected
cloud cover and showers will keep temperatures down, with upper 70s
to lower 80s on the lake plains and mid 70s for higher terrain.

Following the frontal wave, a weak ridge of high pressure will build
into the eastern Great Lakes Wednesday night and Thursday. Some
ensemble members and the 12Z GGEM are slower which would allow
showers to last longer into Wednesday night, but the more likely
scenario is that most of the night will be rain free. Then on
Thursday a weak and moisture-starved shortwave is forecast to move
across southern Ontario, supporting a slight chance of showers
during the period.

A weak cold front will move southeast and into the area Thursday
night. The better upper level support will remain well north across
Quebec and northern New England, with widely scattered showers and
storms possible across our region as the cold front sags slowly
south across the area.

Temperatures will continue to be above normal with highs in the mid
80s across the lake plains and around 80 on the hills. Dewpoints
will be a notch lower than earlier in the week so it will feel a bit
more comfortable. Lows will range from the upper 50s across the
interior valleys to the mid to upper 60s across the lake plains.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A cold front will stall over or just south of our area from Friday
through next weekend. The proximity of the stalled frontal boundary
will bring a chance of a few showers and thunderstorms each day
from Friday through the weekend, although the storms that do
develop should be widely scattered and brief with plenty of rain
free time. It will remain warm, with highs in the lower half of
the 80s on the lake plains and upper 70s to around 80 for
higher terrain. Lows will generally be in the 60s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
While VFR conditions will be found across the majority of the region
for the remainder of the afternoon into the early evening, a line of
thunderstorms will stretch from the Southern Tier across the western
Finger Lakes region. This convection will produce local MVFR to IFR
conditions, including frequent lightning and torrential downpours.

After a six hour lull in any thunderstorm activity this evening,
conditons will then deteriorate overnight. A weak cool front will
approach the region late tonight with showers and thunderstorms
becoming more widespread over the western counties. Again...this
activity could produce localized MVFR to IFR conditons.

Showers and thunderstorms found over the region Tuesday morning will
slowly push east during the course of the day. While there could be
some strong storms over the far western counties at daybreak...the
strongest activity should wait until the afternoon and be found
east of our region.

Outlook...

Wednesday...Mainly VFR with scattered showers and thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR. A chance of showers and
thunderstorms with brief/local MVFR.

&&

.MARINE...
While fair weather will be found over Lake Erie for the remainder of
the afternoon into this evening...scattered storms will be found
over the west end of Lake Ontario and also between Sodus Bay and
Oswego.

As we push through tonight...showers and thunderstorms
developing ahead of a cool front will become more widespread over
Lake Erie and the western half of Lake Ontario. While any of these
storms could prompt special marine warnings...general winds and
their associated waves will remain below small craft advisory
criteria.

On Tuesday...on going convection at the start of the day will
gradually push east away from the lakes during the midday and
afternoon. Otherwise...moderate to occasionally fresh
southwesterlies will be found at the east end of Lake Erie and near
the Thousand Islands region.

Light winds and negligible waves will be found over the Lower Great
Lakes Tuesday night and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT this evening for NYZ001>006-013-
     014.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Church/RSH
SHORT TERM...Apffel
LONG TERM...Hitchcock
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 6, 5:05 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
505 AM EDT Mon Aug 6 2018

NYZ007-008-010>012-019>021-085-070915-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
505 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-013-014-070915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Livingston-
Ontario-
505 AM EDT Mon Aug 6 2018

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
505 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds and
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 6, 2:01 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
201 PM EDT MON AUG 6 2018

NYZ011>013-020-085-061845-
Cattaraugus-Livingston-Southern Erie-Wyoming-Genesee-
201 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE...NORTHWESTERN LIVINGSTON AND
SOUTHEASTERN GENESEE COUNTIES...

At 157 PM EDT, a line of strong thunderstorms near Varysburg is
moving northeast at 30 mph. This line of storms is capable of
producing torrential rainfall and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Winds in excess of 30 mph are possible with this line of storms.

Locations impacted include...
Geneseo, Letchworth State Park, Boston, Le Roy, Springville, Perry,
Warsaw, Colden, Mount Morris and Attica.

This includes the following highways...
 Interstate 390 between exits 6 and 7.
 Interstate 90 near exit 47.

Frequent cloud to ground lightning is occurring with this line of
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

This line of storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4266 7876 4278 7851 4278 7849 4279 7849
      4305 7795 4304 7795 4304 7791 4302 7790
      4299 7791 4299 7788 4266 7764 4252 7827
      4252 7831 4251 7831 4244 7861
TIME...MOT...LOC 1757Z 240DEG 27KT 4269 7832

Reynolds
Special weather statement, Aug 6, 2:46 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
246 PM EDT MON AUG 6 2018

NYZ003-011>013-061930-
Livingston-Wyoming-Genesee-Monroe-
246 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHERN
LIVINGSTON...SOUTHERN MONROE AND SOUTHEASTERN GENESEE COUNTIES...

At 244 PM EDT, a line of strong thunderstorms was located near
Varysburg, or 14 miles east of East Aurora, moving northeast at 30
mph. This line of storms is capable of producing torrential rainfall
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Geneseo, Perry, Warsaw, Avon, Pavilion, Caledonia, Lima, Scottsville,
Varysburg and York.

This includes Interstate 390 between exits 8 and 11.

LAT...LON 4258 7833 4277 7845 4307 7771 4287 7755
TIME...MOT...LOC 1844Z 239DEG 25KT 4271 7834

Apffel
Special weather statement, Aug 6, 3:06 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
306 PM EDT MON AUG 6 2018

NYZ003-004-014-061930-
Ontario-Wayne-Monroe-
306 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE...
SOUTHEASTERN MONROE AND NORTHWESTERN ONTARIO COUNTIES...

At 305 PM EDT, a strong thunderstorm was located near Henrietta and
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
East Rochester, Fairport, Brighton, Ontario, Henrietta, Penfield,
Newark, Williamson, Marion and Palmyra.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 between exits 46 and 43.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4293 7757 4294 7758 4295 7761 4307 7771
      4327 7717 4302 7700 4288 7755
TIME...MOT...LOC 1905Z 248DEG 15KT 4302 7754

Reynolds
Special weather statement, Aug 6, 3:21 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
321 PM EDT MON AUG 6 2018

NYZ001-062015-
Niagara-
321 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NIAGARA COUNTY...

At 320 PM EDT, a strong thunderstorm was located near Fort Niagara
State Park, or 11 miles northwest of Niagara Falls, moving east at 30
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Newfane, Lewiston,
Youngstown, Fort Niagara State Park, Sanborn, Wilson and Cambria
Center.

LAT...LON 4330 7909 4340 7864 4309 7864 4308 7865
      4309 7873 4308 7874 4306 7900 4308 7908
      4311 7906 4312 7907 4315 7904 4317 7905
      4325 7906 4328 7908
TIME...MOT...LOC 1920Z 265DEG 27KT 4325 7917

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:01 PM EDTSpecial Weather StatementBUFLivingston, Wyoming44 min
Aug 6, 2:43 PM EDTSpecial Marine WarningBUF62 min
Aug 6, 2:46 PM EDTSpecial Weather StatementBUFWyoming44 min
Aug 6, 2:57 PM EDTSpecial Marine WarningBUF63 min
Aug 6, 3:06 PM EDTSpecial Weather StatementBUFOntario24 min
Aug 6, 3:12 PM EDTSpecial Marine WarningBUF63 min
Aug 6, 3:17 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne58 min
Aug 6, 3:21 PM EDTSpecial Weather StatementBUFNiagara54 min
Aug 6, 4:08 PM EDTSpecial Marine WarningBUF52 min
Aug 6, 4:19 PM EDTSpecial Weather StatementBUFOswego56 min
Aug 6, 4:43 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego41 min

Nearby

Special Marine Warnings in New York, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.